Drug overdose rates continue to rise year after year. More and more Americans develop an alcohol or drug addiction. It’s become an epidemic that has taken a huge toll on society and the economy. According to the Centers for Disease Control and Prevention (CDC), 64,070 Americans died from drug overdoses in 2016. These numbers are shocking because they are:
- a 21% increase from the year before
- more than 58,200, which is the number of American lives lost from the Vietnam War
- almost double the number of motor vehicle deaths in 2015
- more than the peak amount of murders (24,703 in 1991) and suicides (44,193 in 2015), respectively
Of the 64,070 drug overdoses, more than 75% of the overdoses involved opioids. Opioids include prescription drugs, like painkillers, and illicit drugs, like heroin. Heroin caused 15,466 drug overdose deaths.
The number of overdoses caused by fentanyl, in particular, has taken a sharp turn. Fentanyl is one of the most dangerous opioids around, and is 50 to 100 times more potent than morphine. Fentanyl overdoses surpassed heroin overdoses. In 2016, 20,145 deaths were a result of abusing this particular drug. Not all drug abusers who overdosed on fentanyl knew that they were taking the drug, as this drug is often added to other illicit substances, like cocaine and heroin, for a stronger and more potent high.
What Is a Drug Overdose?
A drug overdose happens when a person takes more than the recommended dose of any substance. For some substances, this can be a large amount of product. For example, you’d have to smoke thousands of joints within minutes to overdose on marijuana. It’s practically impossible. On the other hand, other substances only require minuscule amounts for a fatal overdose. For example, it only takes 2mg of fentanyl for a fatal overdose. That’s equivalent to approximately 2 grains of salt. Opioid overdoses tend to kick in much more quickly.
A drug overdose means that the body becomes overwhelmed by the substances ingested. Their metabolism simply cannot remove and detoxify the drugs fast enough. As a result, the high dose causes the body and mind to go haywire. In worst case scenarios, this can result in a fatal overdose.
Commonly abused drugs that can lead to a fatal overdose include synthetic opioids. Accidental overdoses from prescription pain relievers are fairly common. Substance abuse can damage various organ systems. Prescription painkillers can cause respiratory and cardiac depression and failure.
Common Signs and Symptoms of a Drug Overdose
Different types of illicit drugs have different types of effects on the body. The symptoms of an overdose of prescription drugs will be different from an overdose of illicit drugs, like heroin. When experiencing an overdose, the side effects of the drug abuse tend to become much more pronounced. Some of the most common signs and symptoms of a drug overdose include:
- Abdominal pain, vomiting, diarrhea and nausea. There may also be issues with one’s bowel movements. It’s not unusual to see blood.
- Problems with vital signs. This includes a discrepancy or change in one’s temperature, pulse rate, respiratory rate or blood pressure. The changes in vital signs can become fatal.
- Exhaustion, confusion and coma. Many times, drug users will appear as if they are falling asleep. However, they will actually stop breathing, as is the case with prescription opioids. This is a common cause of drug overdose deaths.
- Chest pain caused by cardiac or respiratory damage. Many drug users will experience shortness of breath during a drug overdose.
Different types of drugs can cause different types of damages to specific organs. It all depends on the drug of choice. If you believe that you are struggling with an overdose, get help immediately. You should also get help immediately if you notice someone else struggling with drug overdose symptoms. Immediate action can save lives.
Upon dealing with an overdose, seek medical care through treatment programs that treat the addiction at hand. These treatment centers should have overdose prevention programs and plans.
Risk Factors for an Overdose
America’s opioid epidemic does not discriminate. It affects everyone, and it’s getting so bad that it’s causing average life expectancy to drop. While everyone is at risk for abusing drugs, some people are more at risk for abusing certain drugs than others. Others are more at risk in abusing and overdosing on drugs in general. Some risk factors for an overdose include:
- Consuming different substances at once; alcohol is very dangerous when mixed with opioids and other illicit drugs
- Taking larger amounts and quantities of drugs
- Struggling with other mental health disorders, as in the case with co-occurring disorders
- Taking unfamiliar drugs from a different supplier; this is especially the case when purchasing illicit drugs
- Consuming the drugs alone; when an overdose hits, there’s no one else around to help
- Experiencing prior overdoses
- Resuming drug use after a long period of abstinence
- Injecting the drugs intravenously
The amount needed to overdose will vary from person to person. While some people may need a lot of a substance to overdose, others may have a higher tolerance. Depending on the drug, the likelihood of an overdose will differ.
How to Handle an Overdose
With so many drug overdose deaths in recent years, drug users should really start educating themselves on how to handle an overdose. Those who act quickly may be able to save the life of the individual who is overdosing. Here are some steps on how to deal with an overdose:
- Administer opioid-reversing drugs, like naloxone, if possible. Not all illicit substances will have reversing drugs available. Prescription opioids and street opioids are some of the only drugs that have a reversing agent. The opioid-reversing drugs block the opioids from attaching to the receptors and having an effect on the body.
- Pick up the phone and call 9-1-1 immediately. Don’t wait for the overdose to pass. You never know if it could become deadly. An unaddressed overdose may result in significant damage to the body and mind. When calling 9-1-1, provide as much information as possible. This includes the type of drug that was abused, the dose that was taken, and when the drug was taken. By providing as much information as you can, the first responders can make a more informed decision.
- Place the drug user in a recovery position. One of the most common symptoms of a drug overdose is vomiting. This can be extremely dangerous if the drug addict is lying on their back. They can easily choke on their vomit.
- Perform CPR. If the overdose involves cardiac or respiratory depression or even failure, perform CPR as soon as possible. CPR provides oxygen to the drug user to prevent further cardiac or respiratory depression and failure.
It’s best not to leave the affected individual’s side. You want to be able to keep an eye on their condition to make sure that it doesn’t worsen. After an overdose, it’s important to explore the possibility of seeking addiction treatment from a professional drug rehab center.